Alert archive / Washington / Winter Storm Warnings in 2011

Winter Storm Warning 11, NWS Spokane, WA

May 16, 2011Asotin County, Garfield County, Washington

NWS Spokane, WA issued this winter storm warning at May 16, 2011, 6:09 AM PDT for Asotin County, Garfield County, Washington. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 16, 2011, 6:09 AM PDT (13:09 UTC)
Expired
May 16, 2011, 11:00 AM PDT
In force
5 hr
Issued by
NWS Spokane, WA

Counties Asotin County, WA, Garfield County, WA

The radar

The Pendleton radar (KPDT), 134 km from the middle of the area, began a volume at 13:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 1.2 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2011-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2011-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
581 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

274 
WWUS46 KOTX 161309
WSWOTX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
609 AM PDT MON MAY 16 2011

...LATE SEASON SNOW STORM FOR THE BLUE MOUNTAINS...

.A LATE SPRING STORM SYSTEM WITH A MOIST SOUTHWEST FLOW AND
COOLING TEMPERATURES WILL RESULT IN SNOW ACCUMULATIONS IN THE BLUE
MOUNTAINS THIS MORNING. 

WAZ031-161800-
/O.NEW.KOTX.WS.W.0011.110516T1309Z-110516T1800Z/
NORTHEAST BLUE MOUNTAINS-
INCLUDING THE FOLLOWING LOCATIONS...ANATONE...PEOLA...
MOUNTAIN ROAD...CLOVERLAND ROAD
609 AM PDT MON MAY 16 2011

...WINTER STORM WARNING IN EFFECT UNTIL 11 AM PDT THIS MORNING
ABOVE 3500 FEET...

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A WINTER STORM
WARNING ABOVE 3500 FEET FOR HEAVY SNOW WHICH IS IN EFFECT UNTIL
11 AM PDT THIS MORNING.


* SNOW ACCUMULATIONS: 2 TO 3 INCHES OF ADDITIONAL ACCUMULATION. TOTAL
  SNOW ACCUMULATION OF 5 TO 8 INCHES    

* ELEVATION: ABOVE 3500 FEET.

* TIMING: NOW THROUGH 11 AM THIS MORNING.

* LOCATIONS INCLUDE: ANATONE...PEOLA...MOUNTAIN ROAD... 
  CLOVERLAND ROAD 

* WINDS: WEST-SOUTHWEST 10 TO 15 MPH.

* IMPACTS: SIGNIFICANT SNOW ACCUMULATION WILL MAKE TRAVEL
  DIFFICULT AND ROADS SLIPPERY.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SIGNIFICANT AMOUNTS
OF SNOW ARE EXPECTED OR OCCURRING. SNOW ACCUMULATIONS WILL MAKE
TRAVEL VERY HAZARDOUS OR IMPOSSIBLE.

&&

$$
1 follow-up statement
703 
WWUS46 KOTX 161756
WSWOTX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
1056 AM PDT MON MAY 16 2011


WAZ031-161900-
/O.EXP.KOTX.WS.W.0011.000000T0000Z-110516T1800Z/
NORTHEAST BLUE MOUNTAINS-
INCLUDING THE FOLLOWING LOCATIONS...ANATONE...PEOLA...
MOUNTAIN ROAD...CLOVERLAND ROAD
1056 AM PDT MON MAY 16 2011

...WINTER STORM WARNING WILL EXPIRE AT 11 AM PDT THIS MORNING
ABOVE 3500 FEET...

THE WINTER STORM WARNING ABOVE 3500 FEET WILL EXPIRE AT 11 AM PDT
THIS MORNING. 

SNOW LEVELS WILL RISE AND PRECIPITATION WILL TAPER OFF TO
INTERMITTENT LIGHT RAIN SHOWERS BELOW 5000 FEET BY THIS 
AFTERNOON. THE LIKELIHOOD OF FURTHER SIGNIFICANT SNOW ACCUMULATION
HAS ENDED. 




$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this winter storm warning went out at May 16, 5:30 AM PDT, 39 minutes earlier.

Area forecast discussion, May 16, 5:30 AM PDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
530 AM PDT MON MAY 16 2011

.SYNOPSIS...
A MOIST AND SLOW MOVING PACIFIC FRONTAL SYSTEM WILL BRING RAIN
AND HIGH MOUNTAIN SNOW TO THE REGION TODAY AND INTO TONIGHT. UNSETTLED
CONDITIONS FEATURING MAINLY MOUNTAIN SHOWERS WILL CONTINUE THROUGH
THE WEEK. TEMPERATURES WILL REMAIN COOLER THAN NORMAL THROUGH MID-
WEEK AND THEN WARM TO NEAR NORMAL READINGS BY NEXT WEEKEND.

&&

.DISCUSSION...
TODAY THROUGH TUESDAY EVENING...A TENACIOUS CLOSED UPPER LEVEL LOW
WILL NOT RELEASE IT'S GRIP ON THE PACIFIC NORTHWEST...THAT IS AT
LEAST THROUGH THE FIRST PART OF THE WEEK. THE LOW WILL CONTINUE TO
SPIN WITH ONLY A LITTLE EASTWARD MOVEMENT TODAY. A SECOND LOW
PRESSURE SYSTEM CURRENTLY MOVING THROUGH THE GULF OF ALASKA WILL
PHASE WITH AND REINFORCE THE MAIN LOW...ALLOWING BACK BUILDING OF
THE LOW BACK OFF THE COAST BY TUESDAY AFTERNOON. THIS MEANS THAT
THE COOL...WET AND UNSETTLED WEATHER WILL REMAIN OVER THE PACIFIC
NORTHWEST THROUGH THE MIDDLE OF THE WEEK.

CURRENTLY THE CENTER OF THE UPPER LEVEL LOW IS SITTING
APPROXIMATELY OFF THE COLUMBIA BAR. A STRONG SHORT WAVE MOVED
THROUGH THE INLAND NORTHWEST EARLIER THIS EVENING...RESULTING IN
WIDE AREAS OF MODERATE PRECIPITATION BASICALLY ACROSS MY ENTIRE
FORECAST AREA. HEAVIER AMOUNTS IN THE MOUNTAINS AIDED BY
OROGRAPHIC UP-SLOPING FLOW...BUT STILL WIDESPREAD AREAS OF A TENTH
OR MORE WITH THE NORTHERN MOUNTAINS AND PANHANDLE MOUNTAINS
GETTING UP TO THREE QUARTERS OF AN INCH. MEANWHILE A SECOND SHORT
WAVE CAN CLEARLY BE SEEN ON SATELLITE WEAKENING AND MOVING INTO MY
SOUTHEAST ZONES. WITH AMPLE MOISTURE STREAMING IN WITH THE WAVE
LOCATIONS FROM ABOUT WALLA WALLA TO OMAK WILL CONTINUE TO PICK UP
PRECIPITATION THROUGH THE DAY. ANOTHER QUARTER...UP TO ONE HALF
INCH OF RAIN IS POSSIBLE TODAY ACROSS THE NORTHERN AND EASTERN
ZONES. TEMPERATURES HAVE COOLED OFF AND HIGH TEMPERATURES TODAY
WILL BE 10-15 DEGREES BELOW SEASONAL NORMALS. SNOW LEVELS OVER THE
CASCADES WILL DROP TO AROUND 4000 FEET TODAY AND AROUND 3000 FEET
ACROSS THE ENTIRE AREA TONIGHT. AS SUCH SOME OF THE HIGHER
ELEVATIONS COULD PICK UP SEVERAL INCHES OF SNOW BEFORE THIS IS ALL
DONE. SOUTHWEST WINDS WILL BE ON THE INCREASE ACROSS THE
BASIN...PALOUSE AND SPOKANE AREAS THROUGH THE DAY AT 10-20 MPH.

FOR TONIGHT AND TUESDAY THE SHORT WAVE WILL EXIT THE REGION AND
THE ONLY LIFT REMAINING WILL BE UP-SLOPING FLOW INTO THE NORTHERN
MOUNTAINS. MOISTURE WILL CONTINUE TO GET ADVECTED INTO THE
FORECAST AREA FROM AROUND THE MAIN LOW PRESSURE SYSTEM...SO WHILE
THE CHANCE OF PRECIPITATION WILL REMAIN OVER THE HIGHER TERRAIN
THE REMAINDER OF THE AREA WILL SEE MOSTLY CLOUDY TO CLOUDY SKIES.
THE MODELS ARE PICKING UP ON SOME WEAK INSTABILITY TUESDAY
AFTERNOON FROM THE BLUES AND CAMAS PRAIRIE NORTHEAST TO SOUTHERN
SHOSHONE COUNTY. THE NAM IS MUCH WEAKER WITH THIS INSTABILITY THEN
THE GFS...SO INCREASED CHANCES OF SHOWERS APPEAR OKAY WITH ONLY A
A FEW RUMBLES OF THUNDER AT BEST POSSIBLE. TEMPERATURES WILL BEGIN
TO REBOUND ON TUESDAY...BUT REMAIN WELL BELOW SEASONAL NORMALS.

LINGERING PRECIPITATION ON TOP OF A MELTING SNOWPACK WILL ADD TO
ALREADY SWOLLEN RIVERS AND STREAM ACROSS THE INLAND NORTHWEST.
COOLER TEMPERATURES TODAY AND TONIGHT WILL HELP MITIGATE EXCESSIVE
RUN-OFF TO A CERTAIN DEGREE. NUMEROUS HYDROLOGIC HIGHLIGHTS ARE
OUT AND AREA RIVERS AND STREAMS WILL CONTINUE TO BE MONITORED
DURING THIS HIGH WATER EVENT. /TOBIN

TUESDAY NIGHT THROUGH THURSDAY...DRIER CONDITIONS WITH TEMPERATURES
ON A WARMING TREND CAN BE EXPECTED ACROSS THE INLAND NORTHWEST
DURING THE MID WEEK PERIOD. THE FORECAST AREA WILL FIND ITSELF IN
SOMEWHAT OF A COL BETWEEN TWO LOW PRESSURE CENTERS ROTATING AROUND A
BROAD UPPER LEVEL LOW. MUCH OF THE ENERGY WILL BE DIRECTED NORTH
INTO CENTRAL BC OR SOUTH INTO NEVADA. WRAP AROUND MOISTURE ON
NORTHEAST FLOW WILL AFFECT THE IDAHO ZONES BUT THE MAIN FORCING WILL
BE DRIVEN BY OROGRAPHICS AND DAYTIME INSTABILITY. WHILE THE
SCATTERED NATURE OF SHOWERS AND LIMITED QPF WILL MITIGATE THE
FLOODING THREAT SOMEWHAT...REBOUNDING TEMPERATURES WILL INCREASE
RUNOFF FROM SNOW MELT. AREA RIVERS AND STREAMS WILL START TO
RECEDE BUT ARE EXPECTED TO REMAIN HIGH THROUGH THE WEEK.

FRIDAY THROUGH SUNDAY...THE REGION WILL CONTINUE TO BE ON THE
PERIPHERY OF UPPER LEVEL LOW PRESSURE CENTERED OVER THE NORTHERN
ROCKIES. PRECIPITATION CHANCES WILL INCREASE AS MOISTURE CIRCLING
THE LOW IS REINFORCED BY MOISTURE AHEAD OF A PACIFIC TROUGH
ADVANCING FROM THE WEST. FRIDAY COULD BE THE WARMEST DAY OF THE
WEEK...FOLLOWED BY SLIGHTLY COOLER TEMPERATURES FOR THE WEEKEND AS
CLOUDS AND SHOWERS INCREASE. /KELCH

&&

.AVIATION...
12Z TAFS...A DEEP UPPER LEVEL LOW PRESSURE SYSTEM WILL KEEP A
SEEMINGLY NEVER ENDING STREAM OF MOISTURE OVER THE REGION TODAY. THIS
WILL RESULT IN LOW CLOUD DECKS AND AREAS OF RAIN OVER THE FORECAST
AREA THROUGH 00Z THIS AFTERNOON. CONDITIONS WILL BE MAINLY
MVFR...DROPPING TO IFR AT TIMES WITH HEAVIER RAIN. EXPECT SOME
IMPROVEMENT AFTER 00Z ALTHOUGH WE WILL HAVE TO MONITOR FOG/STRATUS
DEVELOPMENT OVERNIGHT. SOUTHWEST WINDS WILL BE ON THE INCREASE AFTER
17Z...BEFORE DISSIPATING AFTER 02-03Z THIS EVENING. /TOBIN

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        53  36  59  42  64  42 /  90  40  20  10  20  20
COEUR D'ALENE  51  35  59  40  62  40 / 100  40  20  20  20  20
PULLMAN        53  36  58  41  61  41 /  90  30  30  30  30  30
LEWISTON       59  40  63  44  63  44 /  80  30  30  30  30  30
COLVILLE       56  38  63  41  69  41 / 100  70  30  20  30  30
SANDPOINT      50  36  58  39  62  40 / 100  60  40  20  30  30
KELLOGG        48  35  55  39  58  40 / 100  40  40  40  50  50
MOSES LAKE     62  37  64  41  68  41 /  30  20  20  10  10  10
WENATCHEE      61  41  63  44  67  45 /  20  20  20  10  10  10
OMAK           60  37  64  40  67  42 /  70  40  20  10  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, May 16, 5:48 AM PDT, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
548 AM PDT MON MAY 16 2011

IDZ001>004-026-027-WAZ031>038-041>044-171300-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
548 AM PDT MON MAY 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

RAPID MOUNTAIN SNOW MELT AND MODERATE RAIN WILL BRING INCREASING
AMOUNTS OF WATER INTO MANY RIVER SYSTEMS. PLEASE REFERENCE
CURRENT FLOOD WATCHES AND WARNINGS IN EFFECT FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MOUNTAIN SHOWERS WILL CONTINUE INTERMITTENTLY THROUGH MID-WEEK
WITH TEMPERATURES REBOUNDING BACK TO NEAR SEASONAL NORMALS. THIS
WILL KEEP AREA RIVERS AND STREAMS RUNNING HIGH THROUGH THE WEEK.

In the hours before

Local storm report, May 16, 5:55 AM PDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SPOKANE WA
555 AM PDT MON MAY 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     HEAVY RAIN       6 NW DIAMOND LAKE       48.17N 117.31W
05/15/2011  M0.82 INCH       PEND OREILLE       WA   TRAINED SPOTTER

            0.82 INCHES IN PAST 5 HOURS.

1028 PM     FLOOD            5 E SPOKANE             47.67N 117.31W
05/15/2011                   SPOKANE            WA   LAW ENFORCEMENT

            WATER OVER FLORA ROAD. TRAFFIC BEING RE-ROUTED.

1120 PM     HEAVY RAIN       WORLEY                  47.40N 116.92W
05/15/2011  M0.76 INCH       KOOTENAI           ID   TRAINED SPOTTER

            HIGHEST RAIN RATE WAS 0.37 IN PER HOUR AT 1445.

1120 PM     FLOOD            GREEN ACRES             47.66N 117.16W
05/15/2011                   SPOKANE            WA   DEPT OF HIGHWAYS

            I-90 EASTBOUND HAS WATER OVER THE ROAD AT MP 294, BARKER
            ROAD.

1120 PM     HEAVY RAIN       1 S WENATCHEE           47.41N 120.32W
05/15/2011  M0.77 INCH       CHELAN             WA   PUBLIC

            HEAVY RAIN AT STEMILT CREEK.

1120 PM     FLOOD            2 E WALLACE             47.47N 115.88W
05/15/2011                   SHOSHONE           ID   DEPT OF HIGHWAYS

            ID-4 EASTBOUND HAS WATER OVER THE ROADWAY BETWEEN GEM
            HILL AND FRISCO ROADS, MP 5. ROADWAY IS REDUCED TO ONE
            LANE.

0540 AM     HEAVY RAIN       5 NNE BREWSTER          48.17N 119.75W
05/16/2011  M1.01 INCH       OKANOGAN           WA   TRAINED SPOTTER

            48 HOUR TOTAL.

&&

MAT

Nearby

Winter Storm Warnings in Washington, 2011Every winter storm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.